Hypersensitivity Drug Reactions
Drug hypersensitivity reactions are life-threatening reactions that result in a systemic illness that usually includes fever and maculopapular rash accompanied by constitutional symptoms (fatigue, myalgias, and arthralgias), visceral involvement (lymphadenopathy, mucositis, pneumonitis, myocarditis, hepatitis, and interstitial nephritis), and hematologic abnormalities (eosinophilia) (24).
Abacavir, an NRTI, is a relatively new antiretroviral agent used in many HAART regimens. Abacavir is associated with a hypersensitivity reaction, which can be fatal if abacavir use is continued despite the reaction, or if re-challenge with the drug takes place after the reaction (25). The overall incidence of this reaction appears to be around 4% (25). Prior antiretroviral experience and being of African descent are associated with a nearly 40% reduction in the risk of this hypersensitivity reaction, while patients of white race are at a significantly greater risk. CD4 cell counts do not appear to be significantly related to abacavir hypersensitivity (26). The exact metabolite that is likely responsible for abacavir hypersensitivity is unknown.
The most common symptoms of abacavir hypersensitivity reaction are fever, rash, nausea, vomiting, and abdominal pain. Occasionally, respiratory symptoms will be present and can mimic influenza. However, gastrointestinal symptoms are the most prominent complaints after fever and rash and help to distinguish between influenza and abacavir hypersensitivity. More than 90% of hypersensitivity reactions occur during the first 6 weeks of treatment, with a median time to development of 8 days. A fever that develops within a few weeks after the initiation of therapy with abacavir may be due to causes other than hypersensitivity. One of the most common situations is the simultaneous initiation of treatment with other drugs, such as trimethoprimsulfamethxazole, efavirenz, or nevirapine, all of which are associated with a higher incidence of hypersensitivity than abacavir (27,28). Symptoms may be sudden and worsen over a few days if abacavir is continued. Symptoms tend to improve in 48 hours after abacavir is discontinued. Supportive therapy includes intravenous hydration and withdrawal of abacavir as well as all other antiretrovirals. Early in the use of this medication, 20% of patients who were re-challenged with the drug experienced unanticipated life-threatening events manifesting as an anaphylactic or immediate type hypersensitivity reaction. Hypotension, renal insufficiency, and bronchospasm have resulted in death. Rechallenge symptoms have been seen with the first dose (29). A discussion of the potential for this hypersensitivity is warranted when prescribing this agent. In the United States, a patient information card warning of this hypersensitivity reaction is distributed to the patient with each bottle of abacavir. Prednisone does not prevent the development of hypersensitivity reaction.
Symptoms of toxicity from TMP-SMX are more likely to occur in the HIV infected than in patients without HIV infection. Fever and rash can occur in up to 50% of HIV-infected patients. The rash can be treatment limiting or severe in up to 20% of HIV-infected patients who receive it. Life-threatening reactions may occur, including fatal Stevens Johnson-type exfoliative skin reactions. Most toxicity in HIV-infected patients appears to be related to metabolites of the sulfamethoxazole component and decreased levels of glutathione. There have been reports of severe systemic reactions that resemble anaphylaxis or septic shock occurring in HIV-infected patients who are re-challenged with TMP-SMX after experiencing toxicity within the previous 6–8 weeks (30).
The NNRTIf nevirapine and efavirenz can cause a delayed hypersensitivity reaction similar to that seen with abacavir. Cutaneous involvement is a prominent component of both nevirapine and efavirenz hypersensitivity reaction, with rash more likely to occur with the use of nevirapine. In addition, female patients have a higher propensity of developing Stevens-Johnson syndrome and symptomatic hepatic events from nevirapine (28,31).